Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Sioux Falls, SD

July 3, 2004Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 3, 2004, 10:48 PM CDT for Bon Homme County, South Dakota. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 10:48 PM CDT (03:48 UTC)
Expired
Jul 4, 2004, 12:15 AM CDT
In force
87 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 040350
FFWFSD
SDC009-040515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ACROSS SOUTHERN BON HOMME   
  COUNTY. THESE STORMS ARE MOVING EAST AT 20 MPH.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.  THIS IS IN ADDITION TO 1 TO 2 INCHES OF RAIN THAT HAS 
ALREADY FALLEN IN PORTIONS OF BON HOMME COUNTY.  THIS AMOUNT OF RAIN 
WILL PRODUCE FLOODING IN URBAN AREAS AND IN FIELDS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4310 9801 4293 9809 4285 9765 4302 9765

$$

SCHUMACHER
1 follow-up statement
000 
WGUS73 KFSD 040517
FFSFSD
SDC009-040545-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 AM CDT SUN JUL 4 2004

...FLASH FLOOD WARNING EXPIRED FOR...

...BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA...

THE THUNDERTORM ACTIVITY HAS MOVED OFF TO THE SOUTHEAST OF BON HOMME 
COUNTY...WITH NO REDEVELOPMENT UPSTREAM. THEREFORE THE FLASH FLOOD 
WARNING ISSUED EARLIER HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4310 9801 4293 9809 4285 9765 4302 9765

$$

MJF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:05 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 3, 10:05 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT JUL 3 2004

.DISCUSSION...
BUSY WITH SEVERE WEATHER. HAVE UPDATED ZONE FOR LINE OF TSTMS IN SE
SD MOVG SLOWLY AS TROF MOVES THROUGH. DID LEAVE  A LOW POP CHC OF
TSTMS TNGT BEHIND THROUGH IN NRN PARTS OF CWA. EARLIER LOWS LOOK
GOOD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SAT JUL 03 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH
THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY
COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF
THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST
OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER
THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL
TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL
PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND
THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY
NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS
COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS
ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE
FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 10:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             7 N YANKTON             42.99N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

&&

DPM
Local storm report, Jul 3, 10:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

&&

DPM
Local storm report, Jul 3, 10:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             YANKTON                 42.89N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   EMERGENCY MNGR

            WEST SIDE OF YANKTON.

&&

DPM
Local storm report, Jul 3, 10:22 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            NICKLE SIZE HAIL AND LARGER.

&&

DPM
Local storm report, Jul 3, 10:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

&&

DPM
Local storm report, Jul 3, 10:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 NNW FLANDREAU         44.14N 96.65W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0940 PM     HAIL             COLTON                  43.79N 96.93W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0955 PM     HAIL             5 N YANKTON             42.96N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

            INTERSECTION OF US 81 HWY 303.

0915 PM     HAIL             6 NE TRIPP              43.29N 97.88W
07/03/2004  1.25 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:16 PM CDTSevere Thunderstorm WarningFSDHanson, Miner29 min
Jul 3, 7:45 PM CDTSevere Thunderstorm WarningFSDHanson30 min
Jul 3, 7:49 PM CDTSevere Thunderstorm WarningFSDMiner26 min
Jul 3, 7:49 PM CDTSevere Thunderstorm WarningFSDHutchinson41 min
Jul 3, 8:13 PM CDTSevere Thunderstorm WarningFSDMoody47 min
Jul 3, 8:15 PM CDTSevere Thunderstorm WarningFSDHanson, McCook45 min
Jul 3, 8:29 PM CDTSevere Thunderstorm WarningFSDHutchinson46 min
Jul 3, 8:33 PM CDTSevere Thunderstorm WarningFSDMiner27 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Lake, Yankton47 min
Jul 3, 8:59 PM CDTSevere Thunderstorm WarningFSDMoody46 min
Jul 3, 9:01 PM CDTSevere Thunderstorm WarningFSDHutchinson44 min
Jul 3, 9:30 PM CDTSevere Thunderstorm WarningFSDMcCook30 min
Jul 3, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jul 3, 9:43 PM CDTSevere Thunderstorm WarningFSDYankton47 min
Jul 3, 9:46 PM CDTSevere Thunderstorm WarningFSDBon Homme44 min
Jul 3, 10:06 PM CDTTornado WarningFSDYankton24 min
Jul 3, 10:16 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.